Journal of Applied Mathematics

Journal of Applied Mathematics / 2011 / Article

Research Article | Open Access

Volume 2011 |Article ID 925649 | 8 pages | https://doi.org/10.1155/2011/925649

An Iteration Method Generating Analytical Solutions for Blasius Problem

Academic Editor: Ch Tsitouras
Received07 Apr 2011
Revised31 May 2011
Accepted29 Jun 2011
Published13 Aug 2011

Abstract

We derive a new iteration method for finding solution of the generalized Blasius problem. This method results in the analytical series solutions which are consistent with the existing series solutions for some special cases.

1. Introduction

We consider the generalized Blasius’ equation where or , with boundary conditions This problem describes the boundary layer flow over a moving plate with constant velocity . For a special case of and , the series solution of the Blasius problem becomes where . The Blasius series, however, converges for . In the literature [13], it was shown that the limitation can be overcome by Padé approximants or an Euler-accelerated series.

Lots of analytical methods such as Adomian decomposition methods [46], variational iteration methods [711], and homotopy analysis methods [1214] have been proposed.

2. Derivation of an Iteration Formula

We develop a new iteration method to find the analytical series solution of the Blasius problem (1.1) subject to the boundary condition where the curvature of the solution is assumed to be known. It should be noted that in order to make the problem easy to be solved, we consider the one point boundary conditions in (2.1) instead of the two-point boundary conditions in (1.2).

First, for the Blasius equation (1.1) becomes From the boundary conditions in (2.1), it follows that This can be represented by which implies In the result, we have

If we denote by the th iterate solution and substitute it into the right hand side of (2.6), we have an iteration formula where From (2.3) and (2.7), the function can be represented by for with . Referring to the boundary conditions in (2.1), we may take the initial solution as The proposed method can be summarized by the following algorithm.

Algorithm A. We have the following steps.Step 1. Set initial guesses Step 2. For a large integer , perform the iteration (2.7)–(2.9) using symbolic computations
It should be noted that by performing this algorithm, we can also obtain the approximates to the velocity .

3. Analytical Solutions

Performing the above algorithm by using the symbolic calculation software Mathematica, we have the successive approximate solutions below

For the case of , we have One can see that the result is consistent with the known series solution [11, 12].

In particular, when and , it follows that In this case, . For comparison, we refer to another analytical solution obtained by the Adomian decomposition method as follows: This solution is based on with , and Adomian polynomial generated by the formula [6] where is an inverse operator of . Comparing the formulas in (3.3) and (3.4), one can see that the presented analytical solution has more terms than in each th iteration. In other words, for any integer . In practice, Figure 1 depicts that the presented solutions and their derivatives , approximate exact ones better than and . Therein, we chose the initial solution as given in (2.10) and took a numerical solution for the exact solution which is denoted by . Moreover, Table 1 includes numerical results of the errors and the CUP times spent in computations for the presented solution compared with those of . The error indicates the maximum error for the 50 nodes selected in the interval , where is a radius of convergence of the series solution given in the literature [2, 15]. In fact, for and for . The error means over the same interval.


Presented solution, Adomian’s solution,
error errorCPU time (sec) error errorCPU time (sec)

20.6900.3180.140.9950.4450.09
40.3000.1101.031.0800.3820.37
60.0780.0256.371.1100.3351.48
80.0130.00426.51.1180.2995.74

20.9760.5340.131.4070.7480.11
40.4240.1851.011.5270.6430.41
60.1110.0416.711.5700.5641.55
80.0190.00627.41.5810.5045.93

By the numerical performance, we can surmise the convergence of the algorithm proposed in this work, and the rate of convergence is better than that of the Adomian decomposition method though it spends more CPU time as shown above. In addition, for example, for the case of and , we may guess that the presented method has the same radius of convergence, as the well known Blasius’ series [2] as follows: where and Theoretical convergence analysis with extended application of the presented method to more general problems is left for further works.

Acknowledgments

The author would like to show his gratitude to the Department of Mathematics at the University of British Columbia, where the author worked as a visiting scholar for a year. Particularly, the author is heartily thankful to Professor Anthony Peirce for his favor and kind assistance. In addition, the author shows his sincere gratitude to reviewers for their helpful comments and valuable suggestions on the first draft of this paper. This research was supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education, Science, and Technology (20110006106).

References

  1. J. P. Boyd, “Padé approximant algorithm for solving nonlinear ordinary differential equation boundary value problems on an unbounded domain,” Computers in Physics, vol. 11, pp. 299–303, 1997. View at: Publisher Site | Google Scholar
  2. J. P. Boyd, “The Blasius function in the complex plane,” Experimental Mathematics, vol. 8, no. 4, pp. 381–394, 1999. View at: Google Scholar | Zentralblatt MATH
  3. J. P. Boyd, “The Blasius function: computations before computers, the value of tricks, undergraduate projects, and open research problems,” SIAM Review, vol. 50, no. 4, pp. 791–804, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  4. G. Adomian, “A review of the decomposition method in applied mathematics,” Journal of Mathematical Analysis and Applications, vol. 135, no. 2, pp. 501–544, 1988. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  5. G. Adomian, “Solution of the Thomas-Fermi equation,” Applied Mathematics Letters, vol. 11, no. 3, pp. 131–133, 1998. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  6. E. Alizadeh, M. Farhadi, K. Sedighi, H. R. Ebrahimi-Kebria, and A. Ghafourian, “Solution of the Falkner-Skan equation for wedge by Adomian Decomposition Method,” Communications in Nonlinear Science and Numerical Simulation, vol. 14, no. 3, pp. 724–733, 2009. View at: Publisher Site | Google Scholar
  7. J. He, “Approximate analytical solution of Blasius' equation,” Communications in Nonlinear Science and Numerical Simulation, vol. 3, no. 4, pp. 260–263, 1998. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  8. Ji-Huan He, “A review on some new recently developed nonlinear analytical techniques,” International Journal of Nonlinear Sciences and Numerical Simulation, vol. 1, no. 1, pp. 51–70, 2000. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  9. J. H. He, “A simple perturbation approach to Blasius equation,” Applied Mathematics and Computation, vol. 140, no. 2-3, pp. 217–222, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  10. J. Y. Parlange, R. D. Braddock, and G. Sander, “Analytical approximations to the solution of the Blasius equation,” Acta Mechanica, vol. 38, no. 1-2, pp. 119–125, 1981. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  11. A. M. Wazwaz, “The variational iteration method for solving two forms of Blasius equation on a half-infinite domain,” Applied Mathematics and Computation, vol. 188, no. 1, pp. 485–491, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  12. F. M. Allan and M. I. Syam, “On the analytic solutions of the nonhomogeneous Blasius problem,” Journal of Computational and Applied Mathematics, vol. 182, no. 2, pp. 362–371, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  13. S. J. Liao, “A uniformly valid analytic solution of two-dimensional viscous flow over a semi-infinite flat plate,” Journal of Fluid Mechanics, vol. 385, pp. 101–128, 1999. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  14. S. J. Liao, “An explicit, totally analytic approximate solution for Blasius' viscous flow problems,” International Journal of Non-Linear Mechanics, vol. 34, no. 4, pp. 759–778, 1999. View at: Publisher Site | Google Scholar
  15. S. Finch, “Prandtl-Blasius flow,” 2008, http://algo.inria.fr/csolve/bla.pdf. View at: Google Scholar

Copyright © 2011 Beong In Yun. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

663 Views | 373 Downloads | 6 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder